Theoretical and Mathematical Physics

, Volume 201, Issue 1, pp 1426–1441 | Cite as

Solution Space Monodromy of a Special Double Confluent Heun Equation and Its Applications

  • S. I. TertychniyEmail author


We consider three linear operators determining automorphisms of the solution space of a special double confluent Heun equation of positive integer order (L-operators). We propose a new method for describing properties of the solution space of this equation based on using eigenfunctions of one of the L-operators, called the universal L-operator. We construct composition laws for L-operators and establish their relation to the monodromy transformation of the solution space of the special double confluent Heun equation. We find four functionals quadratic in eigenfunctions of the universal automorphism; they have a property with respect to the considered equation analogous to the property of the first integral. Based on them, we construct matrix representations of the L-operators and also the monodromy operator. We give a method for extending solutions of the special double confluent Heun equation from the subset Re z > 0 of a complex plane to a maximum domain on which the solution exists. As an example of its application to the RSJ model theory of overdamped Josephson junctions, we give the explicit form of the transformation of the phase difference function induced by the monodromy of the solution space of the special double confluent Heun equation and propose a way to continue this function from a half-period interval to any given interval in the domain of the function using only algebraic transformations.


double confluent Heun equation solution space automorphism monodromy composition law matrix representation solution continuation RSJ model of Josephson junction 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author is grateful to V. M. Buchstaber for the useful discussions of the paper.

Conflicts of interest. The author declares no conflicts of interest.


  1. 1.
    R. Foote, “Geometry of the Prytz planimeter,” Rep. Math. Phys., 42, 249–271 (1998); arXiv:math/9808070v1 (1998).ADSMathSciNetCrossRefGoogle Scholar
  2. 2.
    M. Levi and S. Tabachnikov, “On bicycle tire tracks geometry, hatchet planimeter, Menzin’s conjecture, and oscillation of unicycle tracks,” Experiment. Math., 18, 173–186 (2009).MathSciNetCrossRefGoogle Scholar
  3. 3.
    R. L. Foote, M. Levi, and S. Tabachnikov, “Tractrices, bicycle tire tracks, hatchet planimeters, and a 100-year-old conjecture,” Amer. Math. Monthly, 120, 199–216 (2013).MathSciNetCrossRefGoogle Scholar
  4. 4.
    G. Bor, M. Levi, R. Perline, and S. Tabachnikov, “Tire tracks and integrable curve evolution,” arXiv: 1705.06314v3 [math.DG] (2017).Google Scholar
  5. 5.
    J. Guckenheimer and Yu. S. Ilyashenko, “The duck and the devil: Canards on the staircase,” Moscow Math. J., 1, 27–47 (2001).MathSciNetCrossRefGoogle Scholar
  6. 6.
    V. A. Kleptsyn, O. L. Romaskevich, and I. V. Shchurov, “Josephson effect and fast–slow systems [in Russian],” Nanostrukt. Matem. Fiz. i Modelir., 8, 31–46 (2013).Google Scholar
  7. 7.
    W. C. Stewart, “Current–voltage characteristics of Josephson junctions,” Appl. Phys. Lett., 12, 277–280 (1968).ADSCrossRefGoogle Scholar
  8. 8.
    D. E. McCumber, “Effect of ac impedance on dc voltage–current characteristics of superconductor weak-link junctions,” J. Appl. Phys., 39, 3113–3118 (1968).ADSCrossRefGoogle Scholar
  9. 9.
    P. Mangin and R. Kahn, Superconductivity: An Introduction, Springer, New York (2017).CrossRefGoogle Scholar
  10. 10.
    V. M. Buchstaber, O. V. Karpov, and S. I. Tertychnyi, “Rotation number quantization effect,” Theor. Math. Phys., 162, 211–221 (2010).MathSciNetCrossRefGoogle Scholar
  11. 11.
    Yu. S. Ilyashenko, D. A. Ryzhov, and D. A. Filimonov, “Phase-lock effect for equations modeling resistively shunted Josephson junctions and for their perturbations,” Funct. Anal. Appl., 45, 192–203 (2011).MathSciNetCrossRefGoogle Scholar
  12. 12.
    A. Glutsyuk and L. Rybnikov, “On families of differential equations on two-torus with all phase-lock areas,” Nonlinearity, 30, 61–72 (2017).ADSMathSciNetCrossRefGoogle Scholar
  13. 13.
    G. V. Osipov and A. V. Polovinkin, Synchronization by an External Periodic Action [in Russian], Nizhny Novgorod State Univ. Press, Nizhny Novgorod (2005).Google Scholar
  14. 14.
    V. M. Buchstaber and A. A. Glutsyuk, “Josephson effect, Arnold tongues, and double confluent Heun equations,” Talk at Intl. Conf. “Contemporary Mathematics,” dedicated to the 80th birthday of V. I. Arnold, Higher School of Economics, Skolkovo Inst. of Science and Technology, Steklov Math. Inst., Moscow, 18–23 December 2017 (2017).Google Scholar
  15. 15.
    S. I. Tertychniy, “Long-term behavior of solutions to the equation ø+sin ø = f with periodic f and the modeling of dynamics of overdamped Josephson junctions: Unlectured notes,” arXiv:math-ph/0512058v1 (2005).Google Scholar
  16. 16.
    V. M. Buchstaber and S. I. Tertychnyi, “Dynamical systems on a torus with identity Poincaré map which are associated with the Josephson effect,” Russian Math. Surveys, 69, 383–385 (2014).ADSMathSciNetCrossRefGoogle Scholar
  17. 17.
    S. I. Tertychniy, “The interrelation of the special double confluent Heun equation and the equation of RSJ model of Josephson junction revisited,” arXiv:1811.03971v1 [math-ph] (2018).Google Scholar
  18. 18.
    D. Schmidt and G. Wolf, “Double confluent Heun equation,” in: Heun’s Diffrential Equations (A. Ronveaux, ed.), Oxford Univ. Press, Oxford (1995), pp. 129–188.Google Scholar
  19. 19.
    S. Yu. Slavyanov and W. Lay, Special Functions: A Unified Theory Based on Singularities, Oxford Univ. Press, Oxford (2000).zbMATHGoogle Scholar
  20. 20.
    The Heun Project, “Heun functions, their generalizations and applications: Bibliography,” (2017).Google Scholar
  21. 21.
    M. Horta¸csu, “Heun functions and some of their applications in physics,” Adv. High Energy Phys., 2018, 8621573 (2018); arXiv:1101.0471v11 [math-ph] (2011).Google Scholar
  22. 22.
    V. M. Buchstaber and A. A. Glutsyuk, “On phase-lock areas in a model of Josephson effect and double confluent Heun equations,” Talk at Intl. Conf. “Real and Complex Dynamical Systems,” dedicated to the 75th anniversary of Yu. S. Il’yashenko, Steklov Math. Inst., Moscow, 30 November 2018 (2018).zbMATHGoogle Scholar
  23. 23.
    V. M. Buchstaber and S. I. Tertychnyi, “Explicit solution family for the equation of the resistively shunted Josephson junction model,” Theor. Math. Phys., 176, 965–986 (2013).MathSciNetCrossRefGoogle Scholar
  24. 24.
    A. A. Glutsyuk, “On constrictions of phase-lock areas in model of overdamped Josephson effect and transition matrix of the double-confluent Heun equation,” J. Dyn. Control. Syst., 25, 323–349 (2019).MathSciNetCrossRefGoogle Scholar
  25. 25.
    V. M. Buchstaber and S. I. Tertychnyi, “Holomorphic solutions of the double confluent Heun equation associated with the RSJ model of the Josephson junction,” Theor. Math. Phys., 182, 329–355 (2015).MathSciNetCrossRefGoogle Scholar
  26. 26.
    V. M. Buchstaber and A. A. Glutsyuk, “On determinants of modified Bessel functions and entire solutions of double confluent Heun equations,” Nonlinearity, 29, 3857–3870 (2016); arXiv:1509.01725v4 [math.DS] (2015).ADSMathSciNetCrossRefGoogle Scholar
  27. 27.
    Y. Bibilo, “Josephson effect and isomonodromic deformations,” arXiv:1805.11759v2 [math.CA] (2018).Google Scholar
  28. 28.
    A. A. Glutsyuk, V. A. Kleptsyn, D. A. Filimonov, and I. V. Shchurov, “On the adjacency quantization in an equation modeling the Josephson effect,” Funct. Anal. Appl., 48, 272–285 (2014).MathSciNetCrossRefGoogle Scholar
  29. 29.
    V. M. Buchstaber and A. A. Glutsyuk, “On monodromy eigenfunctions of Heun equations and boundaries of phase-lock areas in a model of overdamped Josephson effect,” Proc. Steklov Inst. Math., 297, 50–89 (2017).MathSciNetCrossRefGoogle Scholar
  30. 30.
    A. A. Salatic and S. Yu. Slavyanov, “Antiquantization of the double confluent Heun equation: The Teukolsky equation,” Russ. J. Nonlinear Dyn., 15, 79–85 (2019).MathSciNetzbMATHGoogle Scholar
  31. 31.
    S. Yu. Slavyanov, “Isomonodromic deformations of Heun and Painlevé equations,” Theor. Math. Phys., 123, 744–753 (2000).MathSciNetCrossRefGoogle Scholar
  32. 32.
    S. Yu. Slavyanov and O. L. Stesik, “Antiquantization of deformed Heun-class equations,” Theor. Math. Phys., 186, 118–125 (2016).MathSciNetCrossRefGoogle Scholar
  33. 33.
    S. I. Tertychniy, “Square root of the monodromy map for the equation of RSJ model of Josephson junction,” arXiv:1901.01103v3 [math.CA] (2019).Google Scholar
  34. 34.
    V. M. Buchstaber and S. I. Tertychnyi, “Automorphisms of the solution spaces of special double-confluent Heun equations,” Funct. Anal. Appl., 50, 176–192 (2016).MathSciNetCrossRefGoogle Scholar
  35. 35.
    V. M. Buchstaber and S. I. Tertychnyi, “Representations of the Klein group determined by quadruples of polynomials associated with the double confluent Heun equation,” Math. Notes, 103, 357–371 (2018).MathSciNetCrossRefGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2019

Authors and Affiliations

  1. 1.All-Russian Scientific Research Institute for Physical-Engineering and Radiotechnical MetrologyMendeleevo, Moscow OblastRussia

Personalised recommendations